Hail, Roberts
- When
- May 15, 3:00 PM CST to 3:02 PM CST
- Where
- Roberts County, 25.31 mi NNW of Codman
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.960, -100.970
large hail and damaging winds moved across the eastern sections of the Texas Panhandle during the late afternoon and evening hours. although no fatalities occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing five tornadoes...large hail and damaging winds moved across the eastern sections of the Texas Panhandle during the late afternoon and evening hours. One person was injured by a tornado...although no fatalities occurred. Numerous homes and windshields were damaged by the hail while the high winds knocked over eighteen wheelers...power poles and trees. The high winds also caused numerous power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 2:01 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 301 PM CDT FRI MAY 15 2009 .DISCUSSION... AS OF 2 PM CDT THE COLD FRONT WAS APPROXIMATELY ALONG A LINE FROM DUMAS TX TO PERRYTON TX TO GATE OK. THE SEVERE POTENTIAL LOOKS LIMITED TO THE EASTERN TWO COLUMNS OF COUNTIES IN THE TEXAS PANHANDLE FOR NOW. THOUGH THE PROGRESSION HAS SLOWED A BIT OVER THE LAST 4 HOURS...THE FRONT SHOULD ARRIVE AT AMA AROUND 00Z AND PUSH SOUTH OF THE PANHANDLES BY 03Z. WITH THIS EARLIER ARRIVAL OF THE FRONT...LOWERED POPS ESPECIALLY IN THE NORTHWEST PANHANDLES. AFTER 06Z...THE POST FRONTAL FORCING IS MAINLY OROGRAPHICAL...AND WEAKER IN THE LATEST MODEL RUNS THAN PREVIOUSLY THOUGHT. HOWEVER...MODEL SOUNDINGS STILL SUGGEST SOME ELEVATED INSTABILITY...SO KEPT POPS ESPECIALLY ACROSS THE SOUTHEASTERN HALF OF THE PANHANDLES THROUGH 18Z. IN ADDITION TO THE IMPACT ON POPS...EXPECT THAT WITH THE FRONT PUSHING FURTHER SOUTH FASTER THAN PREVIOUSLY EXPECTED...COULD SEE CLEARING BEGINNING BY 18Z...AND THUS INCREASED TEMPS SLIGHTLY. BEGINNING SUNDAY...GFS CONTINUES TO SHOW A BROAD RIDGE BUILDING OVER THE HIGH PLAINS THROUGH AT LEAST MID WEEK. THEREFORE...HAVE KEPT THE FORECAST DRY PAST SATURDAY. THE GFS AND THE ECMWF STILL SEAM OVERLY AGGRESSIVE IN BREAKING DOWN THE RIDGE BY THURSDAY. WITH THE LACK OF AGREEMENT BETWEEN THE MODELS AND STILL RUN TO RUN...HAVE KEPT FRIDAY DRY DESPITE THE GFS ADVERTISING A TROUGH DIGGING THROUGH THE REGION. KEPT TEMPERATURES CLOSE TO GUIDANCE THROUGH THE EXTENDED. && .FIRE WEATHER... FIRE WEATHER CONCERNS WILL BE LOW OVER THE NEXT FEW DAYS WITH RELATIVELY HIGH ATMOSPHERIC MOISTURE AND FAIRLY COOL WEATHER KEEPING RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT. AS A WARMING TREND BEGINS ON SUNDAY...RELATIVE HUMIDITY VALUES ESPECIALLY OVER THE WESTERN PANHANDLES COULD DROP TO NEAR 15 PERCENT MONDAY AND TUESDAY...THOUGH LIGHT WINDS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 51 63 45 72 48 / 40 20 5 0 0 BEAVER OK 54 66 43 75 47 / 30 10 5 0 0 BOISE CITY OK 48 64 43 75 50 / 20 10 5 0 0 BORGER TX 53 65 49 76 53 / 40 20 5 0 0 BOYS RANCH TX 55 66 47 79 50 / 40 20 5 0 0 CANYON TX 53 66 43 74 47 / 40 20 10 0 0 CLARENDON TX 55 66 46 70 48 / 50 30 10 0 0 DALHART TX 53 65 44 77 47 / 30 10 5 0 0 GUYMON OK 51 66 44 75 49 / 20 10 5 0 0 HEREFORD TX 53 67 44 75 46 / 40 20 10 0 0 LIPSCOMB TX 55 65 43 73 47 / 30 20 5 0 0 PAMPA TX 51 63 48 71 50 / 40 30 5 0 0 SHAMROCK TX 57 67 44 72 48 / 50 30 5 0 0 WELLINGTON TX 59 68 46 72 48 / 60 30 10 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 09/16
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT FRI MAY 15 2009 OKZ001>003-TXZ001>020-161100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 320 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE EASTERN TEXAS PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES AS A COLD FRONT MOVES SOUTH ACROSS THE AREA. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. IN ADDITION...BREEZY NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES WITH PRECIPITATION TAPERING OFF BY EARLY AFTERNOON .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN AND CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 302 PM CDT FRI MAY 15 2009 TXZ004-005-009-010-152045- LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-HEMPHILL TX- 302 PM CDT FRI MAY 15 2009 ...STRONG THUNDERSTORM ACROSS HEMPHILL...ROBERTS...OCHILTREE AND LIPSCOMB COUNTIES... AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROBERTS COUNTY...OR ABOUT 24 MILES SOUTHEAST OF SPEARMAN...MOVING EAST AT 10 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. NUTTALL
The Amarillo radar (KAMA), 105 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
13 hail, 8 thunderstorm wind, 5 tornado. Local standard time, as filed.
A brief tornado touched down east of Texas State Highway 70 in an open field. The tornado remained over open country and no damage or injuries occurred. The path length and path width were estimated.
The broadcast media reported a brief tornado touchdown east of Texas State Highway 70 just south of Farm to Market Road 282. The tornado remained over open country and no damage or injuries were reported. The path length and path width were estimated.
The large hail broke the windshield of a vehicle.
The Gray County Emergency Manager's Office reported baseball to grapefruit size hail which damaged numerous homes near the Pampa Municipal Golf Course. The wind driven hail shattered most north facing windows of several homes.
The broadcast media reported that the tornado touched down and remained over open country. No damage or injuries were reported. The tornado path length and path width were estimated.
An official National Weather Service storm damage survey team determined that a multiple vortex tornado touched down four miles east northeast of Pampa at 1609 CST. This tornado then moved southeast to five miles east southeast of Pampa where it lifted at 1617 CST. At least one home sustained significant damage from the tornado. In addition...at least four other homes sustained significant damage from downburst winds in close proximity to the tornado...one to three miles east of Pampa along and near U.S. Highway 60. Several other structures and vehicles were also damaged...including a semi truck and a motor home. One injury occurred to the semi truck driver. Trees and power poles also sustained considerable damage.
The high wind was measured at the Pampa West Texas Mesonet station located two miles east of Pampa.
An official National Weather Service storm damage survey team determined that a multiple vortex tornado touched down two miles northwest of Lefors at 1625 CST which then moved southeast through Lefors before lifting four miles southeast of Lefors at 1645 CST. Several homes and other structures received minor to moderate damage in Lefors due to the tornado and downburst winds throughout the town. No injuries were reported.
The broadcast media reported that numerous homes were damaged and trees were blown down two miles east of Pampa. The shingles were blown off of several homes and were blown in one direction.
According to a city official...a representative of the XCEL electric company reported that four thousand customers in Pampa and Lefors had lost power due to thunderstorm winds.
The fire department reported that trees and power poles were blown down and that there was some minor structural damage to homes due to the thunderstorm winds.
Law enforcement reported the hail on Interstate 40 at mile marker one hundred and forty near McLean.
An off-duty National Weather Service employee reported that eighteen wheelers were blown over by thunderstorm winds just west of McLean on Interstate 40 at the one hundred and thirty-six mile marker.
The thunderstorm wind gust was measured at the McLean West Texas Mesonet station located one mile east of McLean.
The wind gust was measured at the McLean West Texas Mesonet station located one mile east of McLean.
The fire department reported that in the city park in McLean...two to three foot diameter trees were snapped four feet above the ground.
The fire department reported dime to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171645, 171665, 171646, 171691, 171692, 171648, 171650, 171701, 171705, 171651, 171677, 171652, 171708, 171678, 171679, 171654, 171656, 171680, 171658, 171659, 171682, 171683, 171674, 171670, 171660, 171661.